Taking too much of Meridia may cause dangerous side effects, such as a rapid heart rate, high blood pressure, and dizziness. The effects of a Meridia overdose will vary based on several factors, such as how much of the medication was taken and whether it was taken with any other drugs or alcohol. Treatment options for a Meridia overdose may include administering certain medicines, pumping the stomach, or providing supportive care.
An Overview of Meridia Overdose
In October 2010, Meridia was withdrawn from the market in the United States. Studies have shown that it increases the risk of heart attacks and strokes. This medication will no longer be available in the United States. People should stop taking it and should ask their healthcare providers about more appropriate weight loss options.
The treatment for a Meridia overdose will also vary. If the Meridia overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, certain medications may be necessary to decrease the heart rate and blood pressure.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Meridia.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
Last reviewed by: KristiMonson, PharmD;
List of references (click here):
Meridia [package insert]. North Chicago, IL: Abbott Laboratories;2010 August.
Food and Drug Administration, Center for Drug Evaluation and Research. Meridia (sibutramine): market withdrawal due to risk of serious cardiovascular events (10/8/2010). FDA Web site. Available at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm228830.htm. Accessed October 15, 2010.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click